Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Shreveport, LA

March 16, 20144 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 16, 2014, 1:07 AM CDT for 4 counties in Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2014, 1:07 AM CDT (06:07 UTC)
Expired
Mar 16, 2014, 1:45 AM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Angelina County, TX, Nacogdoches County, TX, Sabine County, TX, San Augustine County, TX

The radar

The Ft Polk radar (KPOE), 143 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 1:07 AM CDTHAIL 13 Nne Lufkin, TXQUARTER SIZE HAIL FALLING ON NORTH SIDE OF LUFKIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 6.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS54 KSHV 160607
SVRSHV
TXC005-347-403-405-160645-
/O.NEW.KSHV.SV.W.0009.140316T0607Z-140316T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
107 AM CDT SUN MAR 16 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS...
  THIS INCLUDES THE CITY OF LUFKIN...
  SOUTHEASTERN NACOGDOCHES COUNTY IN EASTERN TEXAS...
  SOUTHWESTERN SABINE COUNTY IN EASTERN TEXAS...
  SOUTHERN SAN AUGUSTINE COUNTY IN EASTERN TEXAS...

* UNTIL 145 AM CDT

* AT 103 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR LUFKIN...AND MOVING SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HUNTINGTON...ETOILE AND PINELAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3130 9486 3150 9469 3119 9381 3106 9426
      3104 9439
TIME...MOT...LOC 0607Z 294DEG 32KT 3134 9464

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 12:10 AM CDT, 57 minutes earlier.

Area forecast discussion, Mar 16, 12:10 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 AM CDT SUN MAR 16 2014

.AVIATION...
IFR/LOW MVFR CIGS WITH REDUCED VSBYS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...AS BANDS OF CONVECTION CONTINUES TO SHIFT E
ACROSS THE AREA. THIS CONVECTION SHOULD DIMINISH FROM W TO
E...ENDING ACROSS NCNTRL LA/SCNTRL AR AFTER 09Z. CIGS HAVE CLEARED
IN WAKE OF THIS CONVECTION OVER PORTIONS OF N TX...WHICH MAY
SPREAD NE INTO PORTIONS OF NE TX...BUT ANY CLEARING SHOULD QUICKLY
FILL BACK IN WITH IFR/LOW MVFR CIGS...ALTHOUGH PATCHY FG WILL BE
POSSIBLE UNTIL A COLD FRONT SHIFT SE INTO SE OK/NE TX AFTER 09Z.
SHOULD SEE A SLOW IMPROVEMENT IN CIGS WITH THE FROPA BY MID TO
LATE MORNING...ALTHOUGH MVFR CIGS WILL PERSIST THROUGH THE
REMAINDER OF THE 06Z TAF PERIOD. THE PRESSURE GRADIENT WILL
TIGHTEN SIGNIFICANTLY BEHIND THE FRONT...WITH SSE WINDS 5-10KTS
AHEAD OF THE FRONT VEERING WNW AND INCREASING TO 12-18KTS WITH
GUSTS TO 28KTS AFTER 18Z. WINDS SHOULD DIMINISH SLIGHTLY TO
10-15KTS WITH GUSTS TO 20KTS AFTER 00Z MONDAY. /15/

&&

.PREV DISCUSSION... /ISSUED 1030 PM CDT SAT MAR 15 2014/

DISCUSSION...
WEAKENING LINE OF TSTMS HAS MADE ITS WAY INTO THE I-30 CORRIDOR OF
NE TX...EXTENDING SWRD TO THE I-20 CORRIDOR NEAR TYR. SEVERE THREAT
HAS ALL BUT ENDED FOR THE REMAINDER OF THE EVENING SO REMOVED ANY
ASSOCIATED WORDING IN THE GRIDS AND ZONE UPDATE. STILL CANNOT RULE
OUT SOME GUSTY WINDS ALONG THIS LINE AS IT CONTINUES FARTHER EAST
INTO S AR/N LA WITH GUSTS NEAR 30 MPH. ELSEWHERE ACROSS THE
REGION...LIGHT TO MODERATE SHWRS HAVE BEEN ONGOING FOR MUCH OF THE
EVENING SO ANY SFC BASED INSTABILITY HAS BEEN MOSTLY ERASED AHEAD
OF THE APPROACHING LINE OF TSTMS. EXPECT THE UPPER TROF TO EJECT
NEWRD OVERNIGHT FROM THE TX PANHANDLE ACROSS THE RED RIVER VALLEY
AND INTO WRN AR BY SUNRISE ON SUNDAY. THIS WILL HELP DRIVE THE
COLD FRONT INTO OUR REGION AFTER MIDNIGHT AND THROUGH SUNDAY WITH
LIGHT RAIN CONTINUING FOR MUCH OF THE DAY AS MOISTURE WRAPS AROUND
THE LOW. SO FOR THE REMAINDER OF TONIGHT...UPDATE IS MAINLY TO
REMOVE SEVERE WORDING AND ADJUST POPS SLIGHTLY HIGHER IN MOST
AREAS. LOADED NEW NAM WINDS AND QPF NUMBERS AS WELL WITH 1-2
INCHES OF RAINFALL EXPECTED FOR MOST LOCATIONS BY THE TIME THE
EVENT WRAPS UP LATE SUNDAY. UPDATED PRODUCTS HAVE ALREADY BEEN
SENT. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  60  39  56  41 / 100  30  20  10  10
MLU  59  65  38  52  38 / 100  40  30  10  10
DEQ  51  53  34  55  35 / 100  40  20  10  10
TXK  55  57  37  55  40 / 100  30  20  10  10
ELD  58  58  35  52  38 / 100  40  30  10  10
TYR  54  55  37  56  43 / 100  30  10  10  10
GGG  57  57  37  57  42 / 100  30  10  10  10
LFK  59  60  39  58  40 /  90  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Mar 15, 11:50 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT SAT MAR 15 2014

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-161700-
MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1150 AM CDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
THE FOUR STATE REGION TODAY. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS NORTHERN AND CENTRAL TEXAS AHEAD OF A
DRYLINE AND SHOULD MOVE INTO PORTIONS OF EAST TEXAS...SOUTHERN
ARKANSAS...AND LOUISIANA LATE THIS AFTERNOON AND TONIGHT. DESPITE
MARGINAL INSTABILITY...DEEP LAYER SHEAR IS SUFFICIENT TO SUPPORT A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 30. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS BUT ISOLATED TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL
OF ONE TO TWO INCHES CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO EARLY SUNDAY BUT THE
THREAT FOR SEVERE WEATHER SHOULD DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BEGINNING LATE THIS AFTERNOON
FOR NORTHEAST TEXAS...AND CONTINUING AREAWIDE INTO TONIGHT.

ARZ050-051-059>061-OKZ077-161700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MCCURTAIN-
1150 AM CDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS MUCH
OF THE FOUR STATE REGION. LOCALLY HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND RAIN CHANCES
WILL CONTINUE INTO EARLY MONDAY. LOCATIONS ACROSS SOUTHEAST
OKLAHOMA AND SOUTHERN ARKANSAS COULD SEE TOTAL RAINFALL AMOUNTS
APPROACH TWO TO THREE INCHES.

THERE IS A CHANCE FOR A MIX OF LIGHT RAIN AND LIGHT SNOW OVERNIGHT
SUNDAY NIGHT AND INTO EARLY MONDAY MORNING AS COLD AIR MOVES INTO
THE REGION...MAINLY ACROSS SOUTHEAST OKLAHOMA AND EXTREME
SOUTHWEST ARKANSAS. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VII

In the hours before

Special weather statement, Mar 15, 8:38 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 PM CDT SAT MAR 15 2014

TXZ096-108>110-160215-
CAMP-FRANKLIN-RED RIVER-TITUS-
838 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...RED RIVER...TITUS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BAGWELL...BOGATA...BOXELDER...CLARKSVILLE...COOKVILLE...
     HAGANSPORT...LEESBURG...MOUNT PLEASANT...MOUNT VERNON...
     PITTSBURG...PURLEY AND WILKERSON...

AT 838 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEPORT TO
9 MILES NORTHWEST OF MOUNT VERNON TO 9 MILES SOUTH OF SULPHUR
SPRINGS...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF PARIS
TO 12 MILES SOUTHWEST OF HAGANSPORT TO 9 MILES SOUTH OF SULPHUR
SPRINGS...MOVING EAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. A WIND GUST OF 47
MPH WAS RECORDED AT THE SULPHUR SPRINGS MUNICIPAL AIRPORT AT 815 PM
FROM THESE STORMS.

15
Local storm report, Mar 16, 1:05 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
105 AM CDT SUN MAR 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     HAIL             5 N LUFKIN              31.41N  94.73W
03/16/2014  E0.88 INCH       ANGELINA           TX   TRAINED SPOTTER

            HAIL RANGING FROM PENNY SIZE TO NICKEL SIZE

&&

EVENT NUMBER SHV1400124

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:04 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more18 hr
Mar 16, 5:07 AM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.